Alert archive / California / High Wind Watches in 2019

High Wind Watch 2, NWS San Francisco Bay Area, CA

January 31, 201911 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Jan 31, 2019, 10:06 AM PST for 11 counties in California. It took effect at Feb 1, 2019, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 10:06 AM PST (18:06 UTC)
In effect from
Feb 1, 2019, 3:00 PM PST
Expired
Feb 1, 2019, 8:34 AM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS76 KMTR 311806
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1006 AM PST Thu Jan 31 2019

CAZ006-505>513-516>518-528>530-010500-
/O.NEW.KMTR.HW.A.0002.190201T2300Z-190202T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
1006 AM PST Thu Jan 31 2019

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in San Francisco has issued a High
Wind Watch, which is in effect from Friday afternoon through late
Friday night.

* WINDS...Southeast 25 to 40 mph with gusts 50 to 60 mph.

* TIMING...3 pm Friday afternoon through 6 am Saturday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
450 
WWUS76 KMTR 010449
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
849 PM PST Thu Jan 31 2019

CAZ006-505>513-516>518-528>530-011400-
/O.CON.KMTR.HW.A.0002.190201T2300Z-190202T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
849 PM PST Thu Jan 31 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WINDS...Southeast 25 to 40 mph with gusts 50 to 60 mph. Locally
  higher gusts possible at the coast and in the hills.

* LOCATION...Entire San Francisco Bay Area. Entire Monterey Bay
  Area.

* TIMING...High Wind Watch is in effect from 3 pm Friday afternoon
  through 6 am Saturday morning. This is when strongest winds are
  anticipated. Although winds are expected to peak late Friday
  night, gusty winds will continue through Saturday and into
  Saturday evening. Winds will subside by Sunday. 

* IMPACTS...Strong winds will blow down limbs, trees, and power
  lines. Power outages are expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
166 
WWUS76 KMTR 011328
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
528 AM PST Fri Feb 1 2019

CAZ006-505>513-516>518-528>530-012300-
/O.CON.KMTR.HW.A.0002.190201T2300Z-190202T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
528 AM PST Fri Feb 1 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM 3 PM PST THIS AFTERNOON
THROUGH LATE TONIGHT...

* WINDS...Southeast 25 to 40 mph with gusts 50 to 60 mph. Locally
  higher gusts possible at the coast and in the hills.

* LOCATION...Entire San Francisco Bay Area. Entire Monterey Bay 
  Area.

* TIMING...High Wind Watch is in effect from 3 pm this afternoon 
  through 6 am Saturday morning. This is when strongest winds are 
  anticipated. Although winds are expected to peak late tonight, 
  gusty winds will continue through Saturday and into Saturday 
  evening. Winds will subside by Sunday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
327 
WWUS76 KMTR 011634
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
834 AM PST Fri Feb 1 2019

CAZ006-505>513-516>518-528>530-020500-
/O.UPG.KMTR.HW.A.0002.190201T2300Z-190202T1400Z/
/O.NEW.KMTR.HW.W.0002.190201T2300Z-190202T1800Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
834 AM PST Fri Feb 1 2019

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM
PST SATURDAY...

The National Weather Service in San Francisco has issued a High
Wind Warning, which is in effect from 3 PM this afternoon to
10 AM PST Saturday. The High Wind Watch is no longer in effect.

* WINDS...Southeast 25 to 35 mph with gusts 50 to 65 mph.

* LOCATION...Entire San Francisco Bay Area. Entire Monterey Bay 
  Area.

* TIMING...High Wind Warning is in effect from 3 pm this afternoon
  through 10 am Saturday morning. This is when the strongest 
  winds are anticipated. Winds are forecast to peak late tonight 
  or early Saturday morning as a powerful front moves onshore. 
  Gusty winds will continue through Saturday and into Saturday 
  evening. Winds will subside by Sunday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Jan 31, 9:53 AM PST, 13 minutes earlier.

Area forecast discussion, Jan 31, 9:53 AM PST, 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
953 AM PST Thu Jan 31 2019

.SYNOPSIS...Dry conditions for the rest of today into tonight. The
next storm arrives Friday with rain developing in the North Bay by
Friday afternoon. A powerful front will pass through the Bay Area
Friday Night with damaging winds, heavy rainfall and localized
street/urban flooding. Numerous showers and isolated thunderstorms
on Saturday will become more scattered by Sunday. A final cold
system will drop down on Monday with scattered showers and snow
levels to around 2000 feet. Dry but cool weather returns Tuesday
through Thursday of next week.

&&

.DISCUSSION..As of 9:20 AM PST Thursday...Last nights rain system
is now over Southern California but brought beneficial rains to
the district with 0.59 in the City and 0.86 to Monterey. Inland
areas were much drier with 0.03 for Napa and a tenth for Concord.
Forecast updates were completed to end rain chances for today as
the system is now south of the area.

All attention now turns to the Friday night system. Warm
advection, mainly light but steady rains should develop in the
North Bay by midday Friday and then gradually overspread the Bay
Area by later Friday afternoon. Surface low pressure west of Point
Arena will rapidly deepen with the latest nam showing a 981 mb
surface low. This will create very strong winds first over the
ocean but eventually over land by Friday evening as a powerful
front passes over the region. Will likely be issuing a sundry of
products shortly to address the hydro and wind concerns.

Expect a quick 1-2 inches of rain in the valleys with 2-3 inches
in the hills and local amounts in excess of 3 inches for the
favored coastal mountains from Sonoma to Monterey. Urban and small
stream flooding will likely occur as the front moves through
Friday night into early Saturday morning. At this time we are not
expecting to reach flood stage on any of the major rivers.

The main front will be out of the region by Saturday morning but
the parent upper low looks to take aim at the Bay Area and Central
Coast Saturday afternoon/evening. Breezy and unsettled weather
will continue with showers and thunderstorms that may produce
small hail.

Shower threat continues on Sunday but activity will be much less
widespread.

Another cold shortwave drops down on Monday. This will be
moisture starved but snow levels will drop to at least 2000 feet
and possibly lower. Lots of other issues to deal with before we
deal with the Monday system where cold temps and showers will be
of concern.

Drying trend looks to occur Tuesday through Thursday.

&&

.AVIATION...As of 9:53 AM PST Thursday...for 18Z TAFs. MVFR and
IFR conditions have prevailed this morning as a quick-moving
system that brought brief moderate rain earlier exits to southern
California. Visible satellite imagery continues to depict areas of
low clouds and even some valley fog across the Bay Area. The
published TAF package holds onto the MVFR ceilings at some of the
major terminals for several more hours based on the present
satellite trends. Might be a narrow window when terminals go VFR
later this afternoon/evening before the potential for more BKN
ceilings redevelop overnight. Attention then will turn to the end
of the TAF periods as southerly winds begin to develop ahead of
the next approaching system.

Vicinity of KSFO...MVFR ceilings are expected to prevail through
the morning and likely into the afternoon hours, given present
satellite trends. Might be a narrow window when the sky goes SCT
with VFR conditions by the late afternoon/evening, but think
ceilings will redevelop overnight. Started to introduce the onset
of southerly winds ahead of the next strong system. Will likely
see even stronger southerly winds beyond the present TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR conditions expected to prevail for
the next few hours, then transitioning to VFR.

&&

.MARINE...as of 08:39 AM PST Thursday...A low pressure system
passing through the coastal waters will bring a slight chance of
thunderstorms to the southern waters this morning. Rain and
southerly winds will increase Friday ahead of  the next cold
front. Gale watches remain in place Friday night  through early
Saturday as a strong cold front moves through. Storm force gusts
are possible. Showers will linger through this  weekend. This
storm will generate large swells over the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: RWW
AVIATION: Rowe
MARINE: Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Jan 31, 8:59 AM PST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
859 AM PST Thu Jan 31 2019

CAZ006-505>513-516>518-528>530-010200-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
859 AM PST Thu Jan 31 2019

This hazardous weather outlook is for the San Francisco Bay Area.

.DAY ONE...Today and Tonight

Partly cloudy and seasonable weather is forecast the rest of today
into tonight. Clouds may increase tonight ahead of an incoming
weather system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will develop in the North Bay by Friday afternoon and then
spread southward Friday night with significant impacts to the
evening commute. In addition to developing heavy rainfall there
will be widespread damaging wind gusts in excess of 50 mph. Urban
and small stream flooding will likely occur as the front moves
through Friday night. The strong winds will likely bring down
trees, branches and powerlines.

Showers and possible thunderstorms will continue on Saturday and
even into Sunday although there will be dry breaks.

A final cold system will drop down on Monday with scattered
showers and lowering snow levels to around 2000 feet.

Dry weather returns Tuesday through Wednesday of next week.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:07 AM PSTSmall Craft AdvisoryMTR36 hr
Jan 31, 10:57 AM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more45 hr
Jan 31, 1:36 PM PSTGale WarningMTR60 hr
Jan 31, 1:36 PM PSTStorm WatchMTR24 hr

Nearby

High Wind Watches in California, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.